Oklahoma, 2023

Damaging Winds in Oklahoma, June 17, 2023

June 17, 2023 · NWS SHV · 5 events in 1 county or zone

Areas of deep convection began to develop late in the afternoon and through the evening of June 17th across Southeast Oklahoma into the Ark-La-Tex region. A stationary front was draped from west-northwest to east-southeast through the region, with temperatures generally in the mid to upper 90s and dew points around 80 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Areas of deep convection began to develop late in the afternoon and through the evening of June 17th across Southeast Oklahoma into the Ark-La-Tex region. A stationary front was draped from west-northwest to east-southeast through the region, with temperatures generally in the mid to upper 90s and dew points around 80 degrees. These conditions contributed to extreme instability with around 5500-6000 J/kg. As a result, very vigorous updraft development occurred over the next several hours, eventually maturing into some supercell structures given 45-55 knots of bulk shear. The threat for damaging wind gusts quickly materialized with several reports of damaging wind gusts across McCurtain County in Southeast Oklahoma prior to midnight, resulting in one fatality from a fallen tree at Beavers Bend State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 10:31 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 17, 10:31 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1131 PM CDT Sat Jun 17 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1125 PM CDT Sat Jun 17 2023

Severe Thunderstorm Watch 330 remains in effect for SE Oklahoma,
Extreme NE Texas, and most of SW Arkansas. Strong to severe
thunderstorms are expected to move across the areas, generally
north of the I-20 corridor tonight, with damaging winds and large
hail being the primary threats. /20/

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 342 PM CDT Sat Jun 17 2023

It's been a very long week for everyone, and it looks like the
ArkLaTex is in for two more rounds of severe weather before this
marathon is finally over. Additionally, much of the region will
continue to experience oppressive heat indices this weekend and into
early next week.

Beginning this evening, the first complex of thunderstorms will
organize along the Texas-Oklahoma border and propagate eastward into
the Four State Region as midnight approaches. Depending on the
forward speed of this initial line, the opportunity may exist for
interaction with steep lapse rates in the vicinity of 8.0 deg C/km.
If this transpires, large hail may be a concern. The 18Z HRRR drives
this first line across the northern ArkLaTex overnight, passing
through the Texarkana metro circa midnight and continuing across
southern Arkansas into the small hours of the morning.

While this is taking place through the late overnight and very early
morning hours, another cluster of thunderstorms will simultaneously
be organizing in south central Oklahoma into north central Texas. As
daybreak Sunday approaches, this cluster looks posed to spread into
a large squall line oriented from northwest to southeast, reaching
extreme southeastern Oklahoma possibly as soon as 09Z or 10Z and if
forward speed is sufficient, reaching the Shreveport-Bossier metro
early tomorrow morning. Concurrently, in the wake of the departing
first system, additional convection looks to fire up along the
Louisiana-Arkansas border ahead of the second line during the
morning Sunday.

As the second system pushes into the region overnight, a large swath
of surface to 500 mb bulk shear values in excess of 50 kts will push
south and east over the Four State Region on northwest flow aloft.
If this shear mixes down to the surface, damaging winds may prove to
be a significant concern across much of the region, in addition to
the threat of large hail and a tornado or two.

The HRRR depicts an aggressive solution pushing the majority of the
convection out of the SHV CWA as soon as lunchtime Sunday. The
consensus is somewhat more reserved, however, and also suggests a
slight chance of further storms across the southern half of the
region through the afternoon and early evening Sunday, gradually
clearing the area from west to east overnight as Monday morning
approaches.

Regarding precise timing solutions, it is important to remember that
one model doesn't necessarily tell the whole story, and the entire
Four State Region should be prepared for multiple rounds of severe
weather beginning this evening and continuing for much of the day
Sunday.

On top of the above, persistent heat and oppressive humidity look to
continue to combine to make heat indices an additional hazard
through the weekend. Extremely high dew points this afternoon
motivated the upgrading of the Heat Advisory to an Excessive Heat
Warning along much of the I-20 corridor as far east as Webster
parish, and at least the Advisory will likely need to be extended
through the overnight hours once again. Lows in the upper 60s north
to upper 70s south will make for another warm, muggy night which
looks to repeat itself Sunday night into Monday morning. Highs
Sunday are currently forecast to again climb into the upper 80s
north to upper 90s south, with heat indices above 105 looking likely
once again.

/26/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 342 PM CDT Sat Jun 17 2023

During the day Monday, an upper level ridge will build centered over
the Upper Great Lakes and it's trailing axis southward across the
Plains and to the Big Bend of Texas. South of the ridge, an upper
trough will become cutoff. Together, this will form a Rex Block that
will generally come to dominate our weather until the end of the
week. Hot and humid conditions will persist Monday and Tuesday
likely resulting in more Heat Advisories and Excessive Heat
Warnings. Tuesday will likely be the worst day in terms of the heat,
as compressional warming ahead of a backdoor cold front should add
at least a couple of degrees more to daytime highs. Several
locations in Deep East Texas may see afternoon highs about the
century mark, and much of East Texas may have peak heat indices
above 110 degrees F.

We should finally begin to see relief Wednesday and Thursday as
cooler and drier air advect into the region from the northeast in
the wake of the aforementioned cold front. There is a great deal of
uncertainty how far southwest the cooler air will intrude. Portions
of East Texas and the Lower Toledo Bend Region may remain in the mid
to upper 90s, but locations along and north of Interstate 20 should
only be in the upper 80s to near 90 degrees F. However, the Rex
Block will break down and the upper trough will retrograde over the
region. Rain chances during the long-term period will generally be
limited to isolated diurnally-driven convection in the southeast
half of the area. However, PoPs will diminish as deep layer moisture
continues to wane. As we dry out and maintain abundant sunshine,
temperatures will climb back into the mid to upper 90s by next
weekend.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1125 PM CDT Sat Jun 17 2023

VFR conditions across the region, but convection can be expected
overnight, especially in areas along and north of the I-20
corridor. The convection, along with low cigs, could result in
reduced flight categories. More convection is expected across the
region on Sunday, which could result in the continuation of
reduced flight categories. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  74  96 /  50  30  30   0
MLU  73  92  73  93 /  30  50  50  10
DEQ  67  87  66  94 /  70  50  10   0
TXK  71  91  70  95 /  70  50  20   0
ELD  69  90  69  92 /  60  50  40   0
TYR  76  96  74  97 /  30  20  20   0
GGG  76  95  73  97 /  40  30  20   0
LFK  77  97  75 100 /  10  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....09
AVIATION...20
Hazardous weather outlook, Jun 17, 9:16 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1016 PM CDT Sat Jun 17 2023

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-190330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
1016 PM CDT Sat Jun 17 2023

...SEVERE THUNDERSTORM WATCH 330 IN EFFECT UNTIL 2 AM CDT SUNDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight. Damaging winds, large hail, and locally heavy rainfall will
be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-190330-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1016 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight, especially along and north of Interstate 20. Damaging winds,
large hail, and locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Special weather statement, Jun 17, 8:31 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
931 PM CDT Sat Jun 17 2023

LAZ006-014-180330-
Ouachita LA-Union LA-
931 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southeastern Union
and northeastern Ouachita Parishes through 1030 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Farmerville, or 18 miles northwest of Claiborne, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, Swartz, Farmerville, Sterlington, Fairbanks, Perryville,
Bayou D Arbonne Lake, Rocky Branch, Loch Lomon, Guthrie, Deshard and
Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 9191 3266 9242 3267 9242 3268 9250
      3285 9244 3277 9206 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3271 9204
      3270 9202 3271 9197 3266 9194 3266 9191
      3260 9193 3251 9190
TIME...MOT...LOC 0231Z 286DEG 31KT 3275 9239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jun 17, 8:32 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
932 PM CDT Sat Jun 17 2023

LAZ006-180315-
Union LA-
932 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northeastern Union
Parish through 1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Farmerville, or 13 miles southwest of Huttig, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Cecil, Oakland, Haile, Linville and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 9206 3283 9246 3301 9243 3300 9207
      3299 9207 3298 9208 3297 9207 3297 9208
      3292 9207 3292 9208 3287 9208 3284 9206
      3283 9207 3280 9205
TIME...MOT...LOC 0232Z 276DEG 23KT 3292 9236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Local storm report, Jun 17, 8:36 PM CST, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
936 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             3 SE Benton             32.66N 93.70W
06/17/2023  E1.00 inch       Bossier            LA   Public

            Hail reported in the Woodlake South area
            near Benton.

&&

20
Local storm report, Jun 17, 8:55 PM CST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
955 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     Haynesville             32.97N  93.14W
06/17/2023                   Claiborne          LA   Law Enforcement

            Widespread trees and power lines down across the
            Haynesville.

&&

Event Number SHV2300008

20
Special weather statement, Jun 17, 10:47 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1147 PM CDT Sat Jun 17 2023

ARZ050-051-OKZ077-180515-
Howard AR-Sevier AR-McCurtain OK-
1147 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northern Sevier,
northwestern Howard and east central McCurtain Counties through 1215
AM CDT...

At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Broken Bow, or 13 miles west of De Queen, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Dierks, Gillham, Lebanon, Eagletown and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3435 9415 3408 9401 3397 9463 3414 9469
      3425 9447 3419 9447 3419 9425 3427 9424
      3427 9425 3435 9426
TIME...MOT...LOC 0447Z 254DEG 22KT 3406 9458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jun 17, 11:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1215 AM CDT Sun Jun 18 2023

ARZ051-060-061-180545-
Howard AR-Hempstead AR-Nevada AR-
1215 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of northeastern
Hempstead, southeastern Howard and northern Nevada Counties through
1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Prescott. Movement was
east at 75 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Prescott, Mineral Springs, Blevins, Tollette, McCaskill,
Ozan, Boughton and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas.

&&

LAT...LON 3401 9382 3398 9365 3396 9362 3394 9351
      3396 9347 3395 9342 3396 9338 3390 9330
      3388 9331 3384 9329 3383 9326 3383 9323
      3380 9318 3382 9314 3378 9310 3374 9310
      3382 9396 3404 9382
TIME...MOT...LOC 0515Z 272DEG 64KT 3390 9385 3384 9336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13

The radar

The Western Arkansas radar (KSRX), 147 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
June 17, 11:20 PM CST
Where
McCurtain County, 2.15 mi NNE of Slim
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.110, -95.090

Several RVs at Pine Creek Lake were flipped over by severe thunderstorm wind gusts.

Thunderstorm Wind, McCurtain

When
June 17, 11:21 PM CST
Where
McCurtain County, 1.79 mi NW of Wright City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.070, -95.020

Trees downed on Old 98 from Valliant to Wright City and on State Highway 98 north of Highway 70.

Thunderstorm Wind, McCurtain

When
June 17, 11:27 PM CST
Where
McCurtain County, 0.9 mi NW of Broken Bow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.740

Numerous trees and power lines downed throughout McCurtain County.

Thunderstorm Wind, McCurtain

When
June 17, 11:32 PM CST
Where
McCurtain County, 4.49 mi SSW of Hochatown
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.140, -94.700

A tree was downed onto an RV at Beavers Bend State Park, resulting in the fatality of a female occupant inside.

Thunderstorm Wind, McCurtain

When
June 17, 11:45 PM CST
Where
McCurtain County, 0.57 mi W of Boss
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.830, -94.880

A 61 mph wind gust was recorded at the Oklahoma Mesonet site in Idabel.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, McCurtain2023-06-17FemaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112856, 1112857, 1112858, 1112859, 1112860.